Naloxone (commonly known by the brand name Narcan) is first line treatment for opioid overdoses (such as heroin).
When to use naloxone
Naloxone is only effective for opioid overdoses. However, there is no risk associated with giving naloxone to someone who has not taken opiates so when in doubt, you should give naloxone.
Typical symptoms of opioid overdoses are:
- Breathing is very slow (less than 12 breaths per minute) and shallow, irregular or has stopped completely.
- Skin appears grayish or ashen.
- Fingertips and lips are blue or purplish black.
- Unresponsive to voice or unable to talk (even if they are awake).
- Loss of consciousness.
It is important to remember that you may not be aware that someone uses opiates even if you know them well. You should always consider opioid overdose a possibility if someone presents with the above symptoms.
Opioid overdoses are most common when opiates are injected intravenously, although an overdose is possible regardless of how the drug is taken (orally, snorting, inhaling, rectally, etc). Opioid overdoses are particularly common in people who previously regularly used opiates, have stopped for a significant amount of time and then use again as their body's tolerance is lower than they are used to.
If someone has taken an opioid overdose and is still conscious and able to move, you should encourage them to walk around and keep them awake and talking.
If someone appears to be sleeping but they are making choking/gurgling sounds or their skin appears grayish or ashen, you should try and wake them to check it is not an opioid overdose.
How to use naloxone
You must immediately call an ambulance.
- If they are not breathing, you must perform CPR alongside naloxone administration.
- If they are breathing, you must put them in the recovery position.
There are two ways to administer naloxone: via intramuscular injection and via intranasal spray.
Using Intramuscular injection naloxone
- Unscrew clear plastic top from the syringe
- Remove needle from packaging but keep protective sheath on
- Screw the needle on to the syringe
- Twist off the needle sheath
- Hold syringe like a pen at a 90 degree angle from the injection site
- Insert needle in one quick movement into the outer thigh or outer upper arm muscle, through clothing if necessary
- Push plunger to the first black line to administer one dose of naloxone. 
- Pull the needle out and put the syringe back in the case. Don't try to unscrew or resheath the needle. 
- If the person does not wake up, breathing is still abnormal or they are not responsive to voice, additional doses of naloxone can be administered every 2-3 minutes by re-inserting the syringe(you don't need to use the same hole) and pushing the plunger one black line further.
Using Intranasal spray nalaxone
- Hold the spray with your thumb on the bottom of the plunger with your first and middle fingers on either side of the nozzle 
- Tilt the persons head back and support their neck with one hand. 
- Gently insert the nozzle into a nostril until your fingers on the side of the nozzle touch the bottom of the person's nose
- Press the plunger firmly to give the dose of naloxone
- If the person does not wake up, breathing is still abnormal or they are not responsive to voice, additional doses of naloxone can be administered every 2-3 minutes
What to do after using naloxone
Once the person regains consciousness, they will experience immediate withdrawal which can present with:
The person will often be frustrated and angry when they regain consciousness because of withdrawal, and there is a good chance that this anger will be focused on you.
Once they are beginning to regain consciousness, you can move slightly out of hitting range in case of physical violence but you should ensure that they remain in the recovery position.
You should try and keep them talking until the ambulance arrives.
You must tell the ambulance crew how much naloxone you have given the person.